New to RA my story so far

I want to share my story with others as it may be helpful to new sufferers of RA. Three months ago I had swollen ankles. Very painful, also my hands. Went to my GP who sent me for blood test that revealed elevated CRP and ESR. I was given steriod injection that relieved pain. I started taking Methotrexate 15mg every Saturday followed by folic acid the next day. I suffered terrible nausea after taking MTX that lasted 3 days at a time. After 8 weeks I was taken off Pills and started weekly MTX injections. It's 4 weeks now I have had 3 injections with one week missed due to chest infection and on antibiotics. I get little nausea now lasting a few hours. ESR and CRP has gone down but still slightly high. I keep myself active despite occasional pain. That's the key to keep active and not let RA get the better of you. Someone told me to take spoonful of turmeric, organic coconut oil and honey everyday that helps manage pain. Not sure if others have tried it would appreciate feedback. Thanks

7 Replies

oldestnewest
  • There is another forum on HU that has people with inflammatory arthritis who are accustomed to the medications that you are taking and might be able to comment on your experience: healthunlocked.com/nras

    This forum has a mix of people with osteoarthritis and the inflammatory arthropathies.

    I hope the MTX is successful at managing your symptoms and helping you into remission.

  • Thank you

  • I too take Methotrexate, but on consultant's advice I take folic acid every day except the day I take MTX. I also belong to NRAS. I've had RA for over 30 years.

  • Thank you. I take folic acid 5mg day after taking MTX. The reason I don't take it every day is because I take Vitamin B complex which has folic acid in it. I was told that if I take too much folic acid it reduces the effect of MTX.

  • Hi,

    I suddenly came down with RA about 6 years ago. After trying sulfasalazine first, I moved onto methotrexate. Fortunately I haven't had any real problems with nausea. Be aware that it can take quite a long time for the methotrexate to do it's job. In my case, I started on 15mg then, when not much changed after two months, went up to 20 mg. I started to notice improvement after three months and then had steady improvement over a couple of years until I had no real symptoms. So, worth persevering with the medication unless the side effects are too bad. A small increase or decrease in the dose can sometimes make all the difference. I had a few steroid injections initially and they certainly worked but you can't keep taking them.

    ESR was up about 70 when RA was really bad. Now about 2 or 3.

    Don't know about the Turmeric. I've taken Boots high strength omega 3 fish oil capsules for years - there were studies saying that these have an anti-inflammatory effect. (Fish oil - not cod liver oil.)

  • Hi

    Thanks for the information, much appreciated. Methotrexate injections are causing me nausea for straight 2 days after taking it but I think I will continue with it as they seem to be working. After 3 months of methotrexate pills and injections my ESR is down to 8 from 24. I have been taking fish oil capsules for a month and have recently started on odourless garlic capsules but not on the day of taking Methotrexate. Did you find your sleep disturbed when first starting on methotrexate injections?

  • Sorry for not replying sooner. I've never had the methotrexate injections - only the pills. They haven't caused any problem with sleep. I do sometimes feel rather tired with some minor stomach discomfort on the actual day that I take the pills. I make a point of taking the pills at breakfast, a few at a time along with my cereal and washed down with fruit juice - I think that helps by avoiding them sitting all together in my stomach. Not much help with injections but might be worth trying if you ever take the pills again.

    Best of luck. Active RA is no fun!

You may also like...